Thunderstorm Wind, Alcona
- When
- September 10, 1:10 PM EST
- Where
- Alcona County, Harrisville
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.667, -83.283
Telephone pole blown over and several large branches down.
A line of thunderstorms moved through northern Michigan during the afternoon on the 10th. A couple of the storms produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of thunderstorms moved through northern Michigan during the afternoon on the 10th. A couple of the storms produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 10, 9:47 AM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1046 AM EDT MON SEP 9 2002 MAIN FORECAST CONCERNS THROUGH EARLY EVENING ARE WITH SEVERE WEATHER POTENTIAL. SURFACE ANALYSIS INDICATING CLOSED SURFACE LOW OVER CENTRAL AND EASTERN UPPER MICHIGAN. FRONTAL BOUNDARY STILL LYING RIGHT ACROSS EAST UPPER MICHIGAN...THEN EXTENDS SW THROUGH CENTRAL WISCONSIN. A FEW THUNDERSTORMS HAVE ALREADY FORMED THIS MORNING AHEAD OF CLOSED SURFACE SYSTEM MOVING THROUGH UPPER MI. GREATEST 3 HOUR SURFACE PRESSURE RISES IN NW WISCONSIN BEHIND FRONTAL WAVE...AND A GOOD INDICATOR OF WHERE BOUNDARY IS PUSHING SOUTH. 12Z UPPER AIR CHARTS AND WATER VAPOR IMAGERY SHOWING A COUPLE OF SHORTWAVES UPSTREAM. FIRST WAVE MOVING INTO FAR WESTERN LAKE SUPERIOR...WHILE SECOND DEVELOPING WAVE NEAR LAKE WINNIPEG AT NOSE OF STRENGTHENING UPPER JET. 850 MB AND 700 MB TROUGH AXIS EXTENDS FROM ONTARIO SW THROUGH WI AND SOUTHERN MN...ALMOST COINCIDENT WITH MAIN EXPANSE OF PCPN. CORE OF STRONGER 500 MB WINDS (40 KNOTS OR GREATER) NOW FROM THE MINNESOTA EASTWARD THROUGH UPPER MICHIGAN. CLOSED CIRCULATION WILL CONTINUE TO TRAVERSE EAST UPPER AND FAR NORTHERN LOWER MICHIGAN BY AFTERNOON. FRONT WILL THUS PROBABLY HOLD UP FOR A LEAST A TIME BEFORE PUSHING SOUTHWARD THROUGH LOWER MICHIGAN AFTER 17Z OR SO. SOUTH OF THE FRONT...SHARP DELINEATION OF CLOUD COVER HAS ALLOWED TEMPS TO WARM QUICKLY THROUGH THE 70S AND INTO THE LOWER 80S. EXPECT THIS TO CONTINUE FOR MOST LOCATIONS IN NORTHERN LOWER MICHIGAN UNTIL FRONT/CLOUDS MOVE IN. CLOUD COVER WILL TAKE THE LONGEST TO WORK INTO THE SE PART OF THE CWA WHERE TEMPS MAY REACH THE UPPER 80S. WILL LIKELY SEE HOUGHTON LAKE/WEST BRANCH HITTING 88F WHILE PELLSTON AND EASTERN UPPER MI ONLY GET 70-75F. BEST COVERAGE OF PRECIP STILL APPEARS TO BE POST FRONTAL IN THE NORTH AS POTENT SHORTWAVE ARRIVES DURING THE AFTERNOON. SOUTHERN AREAS WILL SEE MORE CONVECTIVE PRECIP. SEVERE WEATHER POTENTIAL...MODIFIED SOUNDINGS FOR 87/67 (SOUTHERN PART OF THE CWA) YIELDS CAPES APPROACHING 2500 J/KG. MID LEVEL WINDS (500MB) WILL BE INCREASING TO 40 KNOTS OR SO BY LATE AFTERNOON WITH UNIDIRECTIONAL WINDS ANTICIPATED. SO 0-6 KM SHEAR VALUES NOT FANTASTIC BUT ENOUGH TO SUPPORT STORM ORGANIZATION. FREEZING LEVELS AND WET BULB HEIGHTS OVER 11K FEET OR GREATER. SO...PRIMARY THREAT IS SEVERE WINDS BUT ISOLATED HAIL UP TO ONE INCH ALSO POSSIBLE. STORMS WILL LIKELY GET GOING SOUTH OF THE BOUNDARY AFTER 1 OR 2 PM LASTING INTO THE EARLY EVENING. WILL HIGHLIGHT BEST THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN IN ARBSPSAPN (SOUTH OF BOUNDARY). WILL KEEP HIGHER POPS FOR THE NORTHERN HALF OF THE CWA AND ADJUST TEMPS FOR BIG RANGE N-S THIS AFTERNOON. .APX...NONE. ADAM
MIZ016>036-041-042-101600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1146 AM EDT TUE SEP 10 2002 ...SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON... * THREAT AREA...NORTHERN LOWER MICHIGAN MAINLY SOUTH OF A LINE FROM ALPENA TO CADILLAC * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS TO 70 MPH. ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...THROUGH 6 PM. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ADAM
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Telephone pole blown over and several large branches down.
A few trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319717, 5319718.